Oklahoma, 2020

Hail in Oklahoma, May 14, 2020

May 14, 2020 · NWS OUN · 6 events in 3 counties and zones

Isolated storms across northwest Oklahoma produced large hail on the evening of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Isolated storms across northwest Oklahoma produced large hail on the evening of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 14, 5:59 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, May 14, 5:59 PM CST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
659 PM CDT Thu May 14 2020

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 206 PM CDT Thu May 14 2020

Surface winds across western Oklahoma are south/southwest ahead
of a cold front in the Panhandles. Later this afternoon, a
dryline will sharpen across far western Oklahoma as surface
winds back.  Convective inhibition may prevent storm develop
altogether, but will maintain a slight chance of storms
developing near the intersection of a front/dryline (or Day 1
slight risk area). Deep layer shear is rather weak, but should
increase, as a stronger belt of westerlies approaches by late
afternoon. Storms that form will certainly be capable of large
hail and damaging wind gusts. Storm intensity is expected to
decrease around mid evening.

More numerous storms are expected to form to our north in Kansas. It
is a little unclear how far south storms will develop along the
front/convective outflow, late this evening and overnight. For now
will maintain decent/likely POPs across north central Oklahoma
for the 6z-12z period.

It's possible that storms may linger into the morning with a gradual
decrease in coverage.  If this occurs, more robust convection would
develop Friday afternoon and night along a potential outflow
boundary and dryline line (western Oklahoma/northern Texas).

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 237 PM CDT Thu May 14 2020

Early Friday evening convection is most likely to extend north-
to-south across western Oklahoma/western north Texas. It will then
progress east with the mid/upper-level flow, reaching our eastern
counties by midnight, and probably lingering in the southeast
through much of the night.

On Saturday, an upper-level circulation over north Texas will
help sustain storm chances, especially over the eastern half of
our area. The reduction in instability and disorganized/weak
shear by that time will result in only low chances for severe
storms.

As the upper low shifts south on Sunday, ridging aloft will become
more dominant. This will reduce shower/storm chances, leaving only
a slight chance in the southeast.

An omega pattern is forecast for early/mid week, and this will
bring dry (meaning little or no rain, not necessarily lower
atmospheric humidity) and warmer conditions to the region. Models
do not agree on the longitudinal location of the ridge axis, and
this will have a significant effect on temperatures, particularly
over our far western counties. A more western location, as
depicted by the GFS, will result in cooler conditions, and little
or no rain throughout our area. A more western position (ECMWF,
Canadian) favors hot conditions in the west, and warmer than
average in the east...along with a higher chance of storms
arriving late in the week. Our forecast is more or less middle
ground between these extremes, pending a more consistent outlook
in the medium-range models.

&&

.AVIATION...
(00Z TAFS)
Issued at 652 PM CDT Thu May 14 2020

Main concern for this aviation forecast will be LLWS developing
before 06Z, and then MVFR cigs by 10Z or so. The WS should be
around 020/210. Winds will generally remain southerly at 10 kt
with an increase in speeds expected by late Friday morning (~15Z).
Expect cigs to become VFR near the same time for most terminals.
There's a chance some thunderstorms could near PNC by early Fri
morning near 12-16Z, and then near OKC/OUN. Confidence not high
enough to include a mention for now at OKC/OUN though.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  82  64  79 /  20  50  60  60
Hobart OK         69  89  63  83 /  10  60  50  40
Wichita Falls TX  72  92  65  82 /   0  50  70  40
Gage OK           59  81  60  82 /  20  20  40  30
Ponca City OK     65  79  64  80 /  70  60  60  70
Durant OK         70  85  66  79 /  10  50  80  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...06
LONG TERM....23
AVIATION...03
Hazardous weather outlook, May 14, 11:45 AM CST, 7 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1245 PM CDT Thu May 14 2020

OKZ004>048-050>052-TXZ083>090-151100-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1245 PM CDT Thu May 14 2020

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
There is a risk for severe thunderstorms late this afternoon into
the overnight hours. A Slight Risk area is located across north
central Oklahoma. It includes locations near Ponca City. A second
Slight Risk area is over northwest Oklahoma, around Woodward and
Cheyenne. A Marginal Risk includes most of the remainder of the
northern half of Oklahoma.

Isolated thunderstorms may develop along a cold front and dryline
late this afternoon and early evening. The most likely areas for
thunderstorm development are in northwest Oklahoma, and across
north central Oklahoma, in the Slight Risk areas. Initially, the
primary hazards will be large hail up to the size of baseballs and
damaging wind gusts up to 80 mph.

A complex of thunderstorms is expected to move into north central
Oklahoma later tonight with the primary hazard becoming damaging
wind gusts and heavy rainfall.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel should
prepare for severe weather operations late afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

.Thunderstorms...
There is a risk for strong to severe thunderstorms across the
entire area on Friday. The greatest risk for severe weather is
across southwest Oklahoma and adjacent parts of north Texas during
the late afternoon and evening.

The chance for thunderstorms continues on Saturday with a lower
risk for strong to severe thunderstorms. Low thunderstorm chances
continue across southeast Oklahoma on Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 14, 7:10 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
810 PM CDT Thu May 14 2020

OKZ005-010-011-150145-
Major OK-Woodward OK-Woods OK-
810 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Major...east central
Woodward and southeastern Woods Counties Until 845 PM CDT...

AT 805 PM CDT, a strong thunderstorm was located 6 miles east of
Quinlan, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3640 9903 3649 9902 3653 9871 3627 9875
TIME...MOT...LOC 0105Z 275DEG 9KT 3642 9893

MAD

The radar

The Vance AFB radar (KVNX), 82 km away, was scanning. The volume nearest the first event began at 01:13 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Woodward

When
May 14, 7:12 PM CST
Where
Woodward County, 5.42 mi ESE of Quinlan
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.420, -98.960

Hail, Ellis

When
May 14, 8:09 PM CST
Where
Ellis County, 1.49 mi NNE of Arnett
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.160, -99.760

Hail, Major

When
May 14, 8:20 PM CST
Where
Major County, 7.39 mi SE of Bouse Junction
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.360, -98.780

Hail, Ellis

When
May 14, 8:27 PM CST
Where
Ellis County, 3.62 mi WNW of Harmon
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
36.170, -99.620

Hail, Major

When
May 14, 10:50 PM CST
Where
Major County, Fairview
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.270, -98.480

Hail, Major

When
May 14, 11:00 PM CST
Where
Major County, 2.23 mi E of Fairview
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
36.270, -98.440

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 896963, 896964, 896965, 896966, 896967, 896968.